Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

136 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes red itchy facial swelling in an elderly person?

Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3919 Questions

default
Posted on Wed, 5 Apr 2017 in Medicines and Side Effects
Question: My friend, 71 years old called to ask about symptoms. I am a retired nurse, I asked her to consult a physician asap. She has a swollen, red , itchy face, some swelling of lips says "not much" says swelling is coming around jawline. No eyelid swelling. No known allergy. Started after eating clam chowder she thinks but has eaten clams before. I would like your advice to be able to encourage her to see a physician.
doctor
Answered by Dr. Ivo Ditah 46 minutes later
Brief Answer:
It's an allergy. Benadryl i sokay!

Detailed Answer:
Hi,

The presentation is typical of an allergy. Benadryl is a good choice and there is no need to see a doctor unless it doesn't respond to benadryl which would be very strange.

I wish your friend well. In future, let her avoid this clam chowder.

Kind regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication

Recent questions on  Benadryl

doctor1 MD

Hello, My husband age 54 has a BP of 150/102. He says it is just borderline high but I disagree. He is in bed with a flushed face and a fever of 100.4. Feels achy all over, sinus congestion and a cough. Can too much benadryl contribute to the high blood pressure?

doctor1 MD

My son was discovered to have liver calcifications incidently at the age of 7. He was followed by CT scans for a couple of years but not for the last 3 as nothing had changed previously. Last year at the age of 12 he lost a signficant amount of weight (18 lbs) but had started Citalopram 10 mg just prior and they felt it to be related to that until blood tests showed him to be neutropenic. We were also told IF it was the med things would level off and weight would return. Well they havent and since that time appetite has been decreased more so than previously, gets chilled easily (teeth chatter) will occ have a fever of 100-102 which lasts only a few hours and returns to normal. We have checked blood sugars as well and noted him to have a few minimally low blood glucose readings 72 to 68 at the lowest, he develops hives all over his body which seem to just occur randomly and sometimes take days to clear even with benadryl. We took him to MD for eval. She suspected anemia and possibly a virus causing the hives and said it would pass. She did blood tests only to appease us however Ferritin came back oddly high at 312 along with elevated CRP and neutropenia again. We questioned liver involvement and she didn t agree, we went to another MD as more symptoms had developed of joint pains who felt a referral to GI should be done and ordered additional blood tests which showed again elevated CRP, ALT, AST and Ferritin 278 and again is noted to be neutropenic. Mono tests were negative as was RA and Lupus. We continue to wait to get in to see the specialist and in the meantime he has developed cramping in arms, legs and abdomen (all over not just the right side) continues with chills, has worsening fatigue, tips of fingers were cold and blue for a few hours on two occasions now and then return to normal, feels dizzy at times. What could this be? Does this sound like hemochromatosis which the doctors seem to know nothing about or is something else being missed?

doctor1 MD

I have lots of tiny red, itchy bumps on my arms. My arms are hot to the touch. It has been almost a week, and nothing seems to help it go away or stop the itching. It has actually gotten worse. I have tried Benadryl, calamine, cortisone, oatmeal. I can t figure out if its an allergic reaction or something bacterial.

doctor1 MD

I was told I have SERtinuin Syndrom from taking the drug Savella for 6 weeks my doctor has been treating me with Beandryl my symptons are the same mri and eeg Dr said looked alright and I will get well it is just taking longer, I was told to stop taking the Benadryl,which is the only thing that stablizes me a little bit for the past 2 days my heart seems to be beating a little faster it feels funny. I have a heart condition Tetrology Fallot, had a cardic montor on 2 weeks ago everthing was ok so how can i tell if my heart is beating a litt faster

doctor1 MD

Is there a Benadryl -Malox- L:idocaine mouthwash available without prescription?

doctor1 MD

I think I have found bedbug infestation on my mattress. I have also received many bites every night. I got rid of the mattress and have found no signs on the main body of the berd. How do you get rid of bedbugs and will they spread to other parts...

doctor1 MD

I am taking Temezapam for sleep--for at least 3 months. Are alternative medicines available to help me sleep?